Montana, 2015

High Wind in Montana, April 14, 2015

April 14, 2015 · NWS BYZ · 6 events in 6 counties and zones

Rapid pressure rises behind a strong cold front resulted in high winds across portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Rapid pressure rises behind a strong cold front resulted in high winds across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 14, 2:13 PM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Apr 14, 2:13 PM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT TUE APR 14 2015

.SHORT TERM...VALID FOR WED AND THU...

THE NEXT 24 HOURS WILL HAVE UNSEASONABLE WARMTH...CRITICAL FIRE
WEATHER CONDITIONS...A LOW-END CHANCE OF A THUNDERSTORM...WINDS
GUSTING OVER 50 MPH...AND FINALLY SNOW. SPRINGTIME AT ITS BEST.

AS OF 3 PM MDT...DEEPENING MIXING IS YIELDING RED FLAG CONDITIONS
ACROSS MUCH OF THE AREA AND THIS WILL CONTINUE INTO THIS EVENING.
THE MUCH-ADVERTISED STRONG COLD FRONT IS GAINING STEAM AND HAS
JUST PASSED BOZEMAN. MULTI-RUN HRRR SIMULATIONS AND OTHER 12 UTC
HIGH-RESOLUTION AND EVEN GLOBAL MODEL GUIDANCE SUGGESTS THE FRONT
WILL PASS THROUGH LIVINGSTON BY LATE AFTERNOON...BILLINGS BETWEEN
6 AND 8 PM MDT...SHERIDAN AND MILES CITY BETWEEN 9 PM AND 11 PM
MDT...AND FINALLY BAKER AND EKALAKA BETWEEN 1 AM AND 3 AM MDT. WE
EXPECT STRONG POST-FRONTAL NORTHWEST WINDS BEHIND THE FRONT GIVEN
STRONG LOW-LEVEL COLD AIR ADVECTION AND PRESSURE RISES. THE SNAP-
EFFECT SEEN IN MODELED 850-MB ISOTHERMS WITH A FRONTAL PASSAGE IS
OFTEN A GOOD SIGNATURE OF 40+ MPH GUSTS AND GIVEN THE STRENGTH OF
THE ISOTHERM PACKING IN THIS SCENARIO GUSTS SHOULD BE QUITE A BIT
HIGHER THAN THAT. HRRR WIND GUST SIMULATIONS KEEP SPEEDS UNDER 60
MPH SO WE HAVE REFRAINED FROM ISSUING A HIGH WIND WARNING AT THIS
JUNCTURE...BUT WE HAVE GUSTS TO 55 MPH IN OUR FORECAST AND WE ARE
EXPECTING THIS TO BE A DRAMATIC CHANGE WITH POTENTIAL IMPACTS TO
CONSTRUCTION SITES AND OTHER SPRING PROJECTS. THUS...WE WILL BE
MESSAGING THE STRONG WINDS TO THE PUBLIC AND OUR PARTNERS AND IF
LATER TRENDS SUGGEST EVEN STRONGER WINDS WE MIGHT STILL NEED TO
ISSUE A HIGH WIND WARNING OVER PARTS OF THE AREA FOR THE EVENING.

THE BOUNDARY LAYER IS TOO DRY TO SUPPORT MUCH BUOYANCY DESPITE
ITS STEEP LAPSE RATES...SO WE ARE EXPECTING ALL OF THE RAIN AND
SNOW TO BE POST-FRONTAL. SHOWERS WILL FILL IN BEHIND THE FRONT AS
FORCING FOR ASCENT INCREASES ALOFT AND A THUNDERSTORM IS POSSIBLE
AS WELL THIS EVENING GIVEN STEEP MID-LEVEL LAPSE RATES...BUT WE
FEEL THE PROBABILITY OF MORE THAN A SHORT-LIVED STORM IS RATHER
LOW. CONVECTIVE OUTFLOW COULD ALSO ENHANCE WINDS...EVEN IF IT IS
MAINLY IN THE FORM OF NON-THUNDER-SHOWERS...BUT GUIDANCE SUGGESTS
THERE WILL BE A LAG BEHIND THE LOW-LEVEL FRONTAL SURGE AND SHOWER
DEVELOPMENT /WHICH IS REASONABLE GIVEN THE ANTECEDENT DRY AIR
MASS/. THUS...OUTFLOW MAY NOT HAVE MUCH ADDITIONAL IMPACT ON
INCREASING WINDS THAN IF SHOWERS FORMED RIGHT ON THE FRONT. WE
WILL WATCH RADAR TRENDS TO SEE IF THEY DO MANAGE TO FORM CLOSE TO
THE SURFACE FRONTAL SURGE THOUGH...WHICH COULD TIP THE SCALES TO A
MORE BONAFIDE HIGH WIND EVENT.

REGARDLESS...SHOWERS WILL LIKELY FILL IN OVER SOUTH CENTRAL MT AND
NORTH CENTRAL WY OVERNIGHT AND LINGER INTO WEDNESDAY AND WE STILL
EXPECT A QUICK CHANGE-OVER TO SNOW. A FEW INCHES OF WET SNOW WILL
LIKELY ACCUMULATE IN AND NEAR THE FOOTHILLS AND SO WE HAVE WINTER
WEATHER ADVISORIES IN PLACE THERE. WE ALSO ADDED A WINTER WEATHER
ADVISORY INTO SOUTHERN BIG HORN AND SHERIDAN COUNTIES SINCE THOSE
AREAS WILL LIKELY RECEIVE SOME UPSLOPE ENHANCEMENT TO SNOWFALL. WE
AGAIN LEANED TOWARD THE SOMEWHAT DRIER SIDE OF MODEL OUTPUT TODAY.
HOWEVER...THERE IS ENOUGH CONSISTENCY IN EVEN THE DRIER AND LIKELY
MORE REALISTIC MODEL SOLUTIONS FOR US TO EXPECT SOME ACCUMULATIONS
OF WET SNOW OVER PARTS OF THE AREA. ROADS COULD HAVE SOME IMPACTS
LATE TONIGHT AND WEDNESDAY MORNING WHERE IT SNOWS THE HARDEST OVER
THE FOOTHILLS TOO...BUT OTHER SPOTS AWAY FROM THE FOOTHILLS WHERE
PRECIPITATION INTENSITY IS LIKELY TO BE LESS WILL LIKELY ONLY GET
SNOWFALL ON GRASSY SURFACES. THAT WOULD INCLUDE BILLINGS...WHERE
WE HAVE 1 TO MAYBE 2 INCHES OF SNOW IN THE OFFICIAL FORECAST WITH
THE IDEA THAT ROADS WILL ONLY BE WET EVEN IF IT DOES SNOW AS
FORECAST.

FINALLY...WE COMPLETELY SET ASIDE THE 12 UTC GFS SOLUTION HEADING
INTO WEDNESDAY AND THURSDAY SINCE IT IS A DISTINCT OUTLIER FROM
ALL OTHER MODEL OUTPUT IN CLOSING OFF A SEPARATE...NORTHERN-STREAM
CLOSED MID- AND UPPER-LEVEL LOW IN NORTHEAST WY AND NORTHWEST SD
BY WEDNESDAY EVENING. THAT SIMULATION ACTUALLY YIELDS VERY HEAVY
AND WET SNOW OVER SOUTHEASTERN MT...BUT AGAIN WE HAVE DISCOUNTED
THAT POSSIBILITY FOR NOW SINCE IT HAS NO SUPPORT IN OTHER MODEL
GUIDANCE. SOUTHEASTERN MT MAY WELL GET SOME LIGHT RAIN OR SNOW AS
SHOWN EVEN IN THE PREFERRED 12 UTC NAM AND ECMWF SOLUTIONS...BUT
WE DON/T FORESEE A WARNING-LEVEL EVENT IN THAT AREA LIKE THE GFS
WOULD HAVE US BELIEVE. SCHULTZ

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MODELS ARE NOT IN THE BEST AGREEMENT FRIDAY AS THEY ARE STILL
TRYING TO RESOLVE DIFFERENCES FROM THE WEDNESDAY/THURSDAY STORM
SYSTEM MOVING OUT OF THE CENTRAL AND NORTHERN ROCKIES. BUT IN
GENERAL...CONDITIONS LOOK TO BE DRY BUT DIFFERENCES IN THE UPPER
LEVEL FLOW ARE RESULTING IN AFTERNOON TEMPERATURE DISCREPANCIES.
AS A RESULT...WILL TAKE A BLEND OF THE MODELS KEEPING READINGS IN
THE LOWER TO MIDDLE 60S FOR NOW.

SATURDAY INTO SUNDAY...LEE-SIDE TROUGHING SETS UP FRIDAY NIGHT
CONTINUING INTO SATURDAY AHEAD OF ANOTHER COLD FRONT THAT WILL
SWEEP ACROSS THE FORECAST AREA DURING THE AFTERNOON. SATURDAY
LOOKS TO BE THE WARMEST DAY IN THE EXTENDED DUE TO PRE-FRONTAL
WARMING. EXPECT GUSTY NORTHWEST WINDS TO USHER IN BEHIND THE FRONT
SATURDAY NIGHT INTO SUNDAY. THE FRONT WILL BRING A QUICK SHOT OF
SHOWERS WITH THE HIGHEST CHANCES ALONG THE BEARTOOTH/ABSAROKA
FOOTHILLS SOUTHEAST TO THE BIG HORN FOOTHILLS...AS WELL AS FAVORED
UPSLOPE AREAS OF SOUTHERN BIG HORN COUNTY EAST AND SOUTH INTO
POWDER RIVER AND SHERIDAN COUNTIES.

SUNDAY INTO EARLY NEXT WEEK...A LARGE UPPER LOW OVER THE HUDSON
BAY AREA WILL RESULT IN A CYCLONIC FLOW ACROSS THE EASTERN HALF
OF MONTANA. THIS WILL BRING THE POSSIBILITY OF REINFORCING COLD
FRONTS SOUTH OUT OF CANADA ACROSS THE FORECAST AREA ESPECIALLY
EAST TOWARD THE DAKOTA BORDERS. OVERALL...AFTER SUNDAY...SHOWER
CHANCES WILL BE MINIMAL WITH TEMPERATURES AROUND NORMAL FOR THIS
TIME OF YEAR. HOOLEY

&&

.AVIATION...

A STRONG COLD FRONT WILL MOVE ACROSS THE FORECAST AREA THIS
EVENING INTO THE EARLY MORNING HOURS LATE TONIGHT. THE FRONT IS
EXPECTED TO MOVE THROUGH KLVM AROUND 22Z...KBIL AROUND 01Z...KMLS
AROUND 05Z AND FAR SOUTHEAST MONTANA BY 09Z. ISOLATED SHOWERS
ALONG WITH THE POSSIBILITY OF A THUNDERSTORM CAN BE EXPECTED ALONG
THE FRONT. EXPECT SOUTHWEST TO WEST WIND GUSTS AROUND 50 MPH ALONG
THE FRONT AS WELL. THE PRECIPITATION WILL CHANGE TO ALL SNOW LATE
TONIGHT RESULTING IN LOWERING CEILINGS AND VISIBILITIES OF
MVFR/IFR BY 12Z WEDNESDAY MAINLY ALONG AND WEST OF A KSHR-KBIL
LINE. SURFACE WINDS WILL BECOME NORTHWEST 35-45 KTS BEHIND THE
FRONT. THE MOUNTAINS WILL BE OBSCURED THROUGHOUT THE NIGHT. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 036/046 031/059 036/064 041/067 039/057 035/060 039/063
    86/W    10/U    00/U    02/W    22/W    21/B    12/W
LVM 032/045 025/058 034/065 038/064 034/055 032/059 036/061
    95/W    00/U    00/U    02/W    23/W    21/B    12/W
HDN 036/046 030/060 035/066 037/070 036/059 033/061 035/063
    88/W    20/B    00/U    01/B    32/W    21/B    12/W
MLS 042/049 032/061 036/067 040/070 037/058 033/059 035/057
    47/W    30/U    00/U    01/U    23/W    11/B    11/B
4BQ 039/044 032/055 032/065 037/070 036/057 032/058 034/059
    38/W    51/B    00/U    01/U    33/W    11/B    11/B
BHK 041/051 033/059 033/065 036/069 035/056 031/056 032/053
    26/W    41/B    00/U    01/U    33/W    11/B    11/B
SHR 035/038 029/054 031/061 035/067 034/054 031/057 034/060
    79/J    51/B    00/U    01/B    43/W    22/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING BELOW
      6000 FEET FOR ZONES 28-34-39>41-56-63>68.
     RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
      ZONES 29>33-35>38-42-57-58.
     WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
      MIDNIGHT MDT WEDNESDAY NIGHT FOR ZONE 38.
     WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6
      PM MDT WEDNESDAY FOR ZONES 40-56-64>66.
WY...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
      ZONES 98-99.
     WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
      MIDNIGHT MDT WEDNESDAY NIGHT FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 14, 2:25 PM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
325 PM MDT TUE APR 14 2015

MTZ028>042-056>058-063>068-WYZ098-099-152130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
325 PM MDT TUE APR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AT ELEVATIONS BELOW
6000 FEET INTO THIS EVENING. NEAR RECORD HIGHS...GUSTY WINDS AND
LOW HUMIDITIES WILL PRODUCE CONDITIONS FAVORABLE FOR ERRATIC AND
EXPLOSIVE FIRE GROWTH.

A STRONG COLD FRONT WILL DRIVE THROUGH THE AREA LATE THIS
AFTERNOON AND THIS EVENING. THIS FRONT WILL PRODUCE NORTHWEST
WINDS GUSTING TO 50 MPH OR HIGHER. RAIN SHOWERS WILL CHANGE TO
SNOW TONIGHT...LEADING TO SEVERAL INCHES OF ACCUMULATION FROM
LIVINGSTON TO RED LODGE SOUTHEAST TO SHERIDAN. LIGHTER
ACCUMULATIONS ARE EXPECTED OVER THE REST OF SOUTH CENTRAL MONTANA.
THE MOUNTAINS WILL RECEIVE A SHOT OF ACCUMULATING SNOW AS WELL.
VISIBILITY WILL BE GREATLY REDUCED IN HEAVIER SNOW AND STRONG
WINDS...WITH ROADS BECOMING SLUSH COVERED AND SLICK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WET SNOW AND GUSTY NORTHWEST WINDS WILL CONTINUE ACROSS MOST OF
THE AREA WEDNESDAY. SEVERAL INCHES OF SNOW WILL ACCUMULATE ALONG
THE FOOTHILLS AND OVER LOCATIONS SOUTH OF HARDIN...TOWARD ASHLAND
AND SHERIDAN. VISIBILITY WILL BE REDUCED IN SNOW AND WIND...AND
ROADS COULD BE SLUSH COVERED AND SLICK. THE MOUNTAINS WILL ALSO
RECEIVE ACCUMULATING SNOW...WITH THE HEAVIEST SNOW FALLING IN THE
BIGHORNS. THE COLD AND WET WEATHER COULD BE A THREAT TO YOUNG
LIVESTOCK. THOSE WITH TRAVEL PLANS OR OUTDOOR INTERESTS SHOULD
PLAN FOR WINTER WEATHER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Musselshell

When
April 14, 7:15 PM MST to 8:00 PM MST
Where
Musselshell forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Sustained winds of 40 mph were recorded at the Roundup AWOS site and a gust of 61 mph was recorded at the Lower Musselshell CWOP.

High Wind, Northern Sweet Grass

When
April 14, 7:22 PM MST to 8:00 PM MST
Where
Northern Sweet Grass forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A gust of 60 mph was recorded at an area mesonet site.

High Wind, Eastern Carbon

When
April 14, 7:29 PM MST
Where
Eastern Carbon forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

A gust of 61 mph was recorded at the Hillsboro RAWS site.

High Wind, Southern Wheatland

When
April 14, 8:00 PM MST
Where
Southern Wheatland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

A gust of 58 mph was recorded at an area DOT site.

High Wind, Northern Rosebud

When
April 14, 9:36 PM MST to 10:00 PM MST
Where
Northern Rosebud forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

A gust of 64 mph was recorded at an area mesonet site.

High Wind, Yellowstone

When
April 14, 10:08 PM MST
Where
Yellowstone forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

A gust of 59 mph was recorded at the Billings Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564830, 564831, 564829, 564833, 564832, 564828.